Contraceptive may be depression linked

May 08, 2006

A contraceptive commonly used to treat acne is being investigated by British authorities for possibly causing depression.

Dianette came under study when more than 100 women said they suffered depression after the drug was prescribed for them, The Times of London reported Monday.

Britain's Medicines and Healthcare Products Regulatory Authority started its investigation after the charity complaints were reported.

The drug, an effective contraceptive, is also licensed in England as a hormone treatment for severe acne. However, doctors have advised the drug should not be prescribed solely for use as a contraceptive because of a higher risk of blood clots than other combination pills, The Times said.

Women who take it are supposed to stop within three to four months of their skin problems becoming resolved.

Copyright 2006 by United Press International

Explore further: RTOG 0537 shows acupuncture-like ENS may provide relief for radiation-induced dry mouth

Related Stories

Anti-depressants disrupt fish's brains

Jul 04, 2014

Drugs designed to ease the symptoms of mental health problems such as depression, obsessive compulsive disorder and post-traumatic stress can have major disruptive effects on aquatic animals' brains, say ...

Recommended for you

Rapamune approved for rare lung disease

15 minutes ago

(HealthDay)—Rapamune (sirolimus) has been approved by the U.S. Food and Drug Administration to treat a rare, progressive lung disease that mostly affects women of childbearing age.

Catheterization increasing for seniors with STEMI

45 minutes ago

(HealthDay)—From 1999 to 2009 there was a decrease in the proportion of older adults with ST-segment elevation acute myocardial infarction (STEMI) who did not undergo cardiac catheterization, according ...

FDA warns of complications from facial fillers

55 minutes ago

(HealthDay)—Soft tissue fillers used in cosmetic procedures can accidentally be injected into blood vessels in the face and cause serious harm, the U.S. Food and Drug Administration warns.

User comments : 0

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.